Kansas, 2015

Flash Flooding and Damaging Winds in Kansas, July 6, 2015

July 6, 2015 · NWS ICT · 11 events in 2 counties and zones

A slow moving cold front led to the development of a line of showers and thunderstorms across the area during the afternoon and evening of July, 6th, 2015. Wet microbursts along the slow moving line led to damaging winds of 70-80 mph across portions of South Central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$134,000
Crop damage
$400
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A slow moving cold front led to the development of a line of showers and thunderstorms across the area during the afternoon and evening of July, 6th, 2015. Wet microbursts along the slow moving line led to damaging winds of 70-80 mph across portions of South Central Kansas. Also the slow moving storms led to torrential downpours across portions of the Wichita metro area. Widespread rainfall amounts of 3 to 4 inches, produced flash flooding across the heart of the Wichita metro area, including submerging numerous vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 6, 2:48 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 6, 2:48 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
348 PM CDT MON JUL 6 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 333 PM CDT MON JUL 6 2015

TONIGHT:
FRONT HALFWAY THROUGH FORECAST AREA AT THIS TIME...AND EXPECTED
TO REACH SOUTHEAST KS THIS EVENING. STORMS WILL LIKELY CONTINUE TO
FILL IN/EXPAND WITH VERY MOIST/UNSTABLE AIRMASS AHEAD OF FRONT.
MAIN THREATS WILL BE WET MICROBURSTS AND LOCALIZED FLOODING FROM
THE TORRENTIAL/TROPICAL RAINFALL RATES. ANTICIPATE WIND THREAT
WILL BE HIGHLY ISOLATED GIVEN UNFAVORABLE 700MB FLOW. WILL
CONTINUE FLASH FLOOD WATCH GIVEN VERY MOIST COLUMN.

TUE-THU:
LATEST MODELS HAVE A VARIETY OF POSITIONS OF FRONT THROUGHOUT
THIS PERIOD...WITH GFS ONCE AGAIN STRONGEST WITH THE SURFACE
WAVE. OPTED FOR A MIDDLE OF THE ROAD APPROACH WHICH WAS CLOSE TO
THE NAM EARLY ON...BUT NAM SEEMS A BIT SLOW LATER IN THIS PERIOD.
FLOOD WATCH LOOKS GOOD TONIGHT...BUT NOT OVERLY OPTIMISTIC ON
SECOND HALF OF FLOOD WATCH...EXCEPT IN EXTREME SOUTHEAST
CORNER. HOWEVER GIVEN UNCERTAINTY WILL CONTINUE WATCH STATUS QUO.
TEMPERATURES WILL LIKELY BE SUPPRESSED OVER MOST OF AREA DUE TO
EXTENSIVE CLOUDS/PRECIPITATION...BUT WITH SOME CLEARING IN FAR
NORTHWEST SECTIONS...TEMPERATURES THERE WILL BE SEVERAL DEGREES
WARMER THAN REST OF THE AREA ON TUE-WED. CHANCES OF RAIN BY THU
WILL START TO SHIFT BACK NORTH AS BOUNDARY RETREATS. -HOWERTON

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 333 PM CDT MON JUL 6 2015

MODEST CONFIDENCE IN THIS PERIOD AS RIDGE BUILDS WEST ACROSS THE
SOUTHERN PLAINS. THIS SHOULD RESULT IN DRIER WEATHER AND
INCREASING TEMPERATURES. FRONT MAY FLIRT WITH NORTHERN SECTIONS BY
SUN-MON...BUT GIVEN COMBO OF CAPPING AND UNCERTAINTY...WILL KEEP
FORECAST DRY FOR NOW. TEMPERATURES MAYBE A BIT CONSERVATIVE
DEPENDING ON HOW QUICKLY SURFACE LAYER DRIES OUT -HOWERTON

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1236 PM CDT MON JUL 6 2015

MAIN AVIATION CONCERN WILL BE CONVECTIVE TRENDS OVER THE NEXT 24
HOURS.

STRONG COLD FRONT IS MAKING ITS WAY ACROSS NORTHERN/CENTRAL KS AND
CURRENTLY EXTENDS FROM EXTREME NORTHEAST KS INTO THE OK PANHANDLE.
SCT SHOWERS AND STORMS HAVE BEEN OCCURRING ALONG THIS FEATURE
THROUGH THE MORNING HOURS. WOULD EXPECT STORMS TO BECOME MORE
NUMEROUS AND MORE INTENSE AS THE FRONT ENCOUNTERS BETTER
MOISTURE/INSTABILITY. THIS ACTIVITY SHOULD REACH KSLN IN THE NEXT
COUPLE OF HOURS AND KICT AFTER 21Z. THE STRONGER STORMS WILL
PRODUCE VERY HIGH RAINFALL RATES ALONG WITH THE POTENTIAL FOR WET
MICROBURSTS. WHILE THIS ACTIVITY SHOULD END OVER CENTRAL KS(KRSL-
KSLN) AROUND OR SHORTLY AFTER 00Z...IT SHOULD CONTINUE FOR MUCH OF
THE NIGHT OVER SOUTHERN KS.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  72  62  75 / 100  40  50  30
HUTCHINSON      63  72  60  77 / 100  30  30  20
NEWTON          63  73  61  74 / 100  40  50  30
ELDORADO        64  73  61  73 /  90  50  70  30
WINFIELD-KWLD   66  74  63  74 /  90  60  70  30
RUSSELL         62  77  58  80 /  50  10  10  10
GREAT BEND      62  76  58  79 /  50  10  10  10
SALINA          63  75  60  77 /  70  10  20  20
MCPHERSON       63  74  60  77 /  90  20  30  20
COFFEYVILLE     69  73  66  74 /  80  80  90  60
CHANUTE         66  73  64  73 /  90  80  90  60
IOLA            65  73  64  73 /  90  70  90  60
PARSONS-KPPF    68  73  65  74 /  80  80  90  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
EVENING FOR KSZ069>072-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 6, 3:24 PM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
424 PM CDT MON JUL 6 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-072130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
424 PM CDT MON JUL 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS OVERNIGHT. TORRENTIAL RAIN WILL LIKELY RESULT IN
AT LEAST TEMPORARY STREET FLOODING...WITH RAINFALL RATES OF ONE
TO TWO INCHES PER HOUR LIKELY. A FEW MICROBURSTS ARE ALSO EXPECTED
THIS EVENING...RESULTING IN ISOLATED GUSTS OF 60 TO 70 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT OF THUNDERSTORMS WITH HEAVY RAIN WILL PERSIST ON
TUESDAY...MAINLY ACROSS SOUTHEAST KANSAS. THE FRONT WILL LIFT BACK
NORTH WEDNESDAY INTO EARLY THURSDAY...RENEWING THE THREAT OF
THUNDERSTORMS AREA WIDE. THIS COULD LEAD TO MORE LOCALLY HEAVY
RAIN AND/OR ISOLATED SEVERE STORMS.

HEAT INDICES WILL BE NEAR 100 OVER MOST OF THE AREA ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

HOWERTON

In the hours before

Special weather statement, Jul 6, 2:42 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CDT MON JUL 6 2015

KSZ052-053-068-069-062115-
CHASE KS-HARVEY KS-MARION KS-BUTLER KS-
342 PM CDT MON JUL 6 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL CHASE COUNTY IN EAST CENTRAL KANSAS...
  EASTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN MARION COUNTY IN CENTRAL KANSAS...
  NORTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 415 PM CDT

* AT 339 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
  SOUTHEAST OF BURDICK TO NEAR NEWTON...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  NEWTON...SEDGWICK...PEABODY...COTTONWOOD FALLS...WHITEWATER...
  STRONG CITY...FLORENCE...ELBING...BURNS...BAZAAR...ELMDALE...CEDAR
  POINT...NEWTON AIRPORT...HYMER...WONSEVU...TALLGRASS PRAIRIE
  PRESERVE AND TALLGRASS PRAIRIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3852 9635 3829 9651 3791 9707 3791 9750
      3852 9672
TIME...MOT...LOC 2039Z 269DEG 30KT 3849 9671 3801 9741

LAWSON
Local storm report, Jul 6, 2:47 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
347 PM CDT MON JUL 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       1 SSW HILLSBORO         38.34N 97.21W
07/06/2015  M1.52 INCH       MARION             KS   TRAINED SPOTTER

            1.52 INCHES OF RAIN MEASURED IN 20 MINUTES.

&&

KRC
Special weather statement, Jul 6, 3:12 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
412 PM CDT MON JUL 6 2015

KSZ068-069-083-062145-
SEDGWICK KS-HARVEY KS-BUTLER KS-
412 PM CDT MON JUL 6 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 445 PM CDT

* AT 410 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
  ELBING TO NEAR ANDALE...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  WICHITA...ANDOVER...PARK CITY...VALLEY CENTER...BEL AIRE...MAIZE...
  SEDGWICK...COLWICH...BENTON...WHITEWATER...DOWNTOWN WICHITA...
  KECHI...ANDALE...EASTBOROUGH...BENTLEY...POTWIN...ELBING...
  NORTHEAST WICHITA...EAST WICHITA AND JABARA AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3779 9770 3809 9717 3808 9659 3764 9727
TIME...MOT...LOC 2110Z 289DEG 29KT 3804 9706 3775 9767

LAWSON
Special weather statement, Jul 6, 3:25 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
425 PM CDT MON JUL 6 2015

KSZ053-069-070-062200-
CHASE KS-GREENWOOD KS-BUTLER KS-
425 PM CDT MON JUL 6 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN CHASE COUNTY IN EAST CENTRAL KANSAS...
  NORTHWESTERN GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...
  NORTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 500 PM CDT

* AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A LINE
  EXTENDING FROM 9 MILES EAST OF COTTONWOOD FALLS TO 5 MILES EAST OF
  BURNS...AND MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  COTTONWOOD FALLS...MADISON...BURNS...CASSODAY...BAZAAR...MATFIELD
  GREEN...THRALL...SAFFORDVILLE AND WONSEVU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3817 9636 3817 9596 3780 9654 3809 9689
      3809 9684 3814 9684 3852 9636
TIME...MOT...LOC 2123Z 302DEG 30KT 3833 9638 3808 9680

BILLINGS WRIGHT
Special weather statement, Jul 6, 3:31 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
431 PM CDT MON JUL 6 2015

KSZ067-082-083-092-062200-
SEDGWICK KS-KINGMAN KS-SUMNER KS-RENO KS-
431 PM CDT MON JUL 6 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  EASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 500 PM CDT

* AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A LINE
  EXTENDING FROM NEAR COLWICH TO 10 MILES WEST OF NORWICH...AND
  MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  WICHITA...GODDARD...CHENEY...GARDEN PLAIN...NORWICH...VIOLA...WEST
  WICHITA...WICHITA EISENHOWER NATIONAL AIRPORT...MURDOCK...
  WATERLOO...LAKE AFTON...CHENEY LAKE...MT VERNON AND CHENEY STATE
  PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3748 9817 3770 9803 3780 9769 3765 9726
      3738 9780
TIME...MOT...LOC 2129Z 281DEG 21KT 3774 9758 3751 9802

BILLINGS WRIGHT
Special weather statement, Jul 6, 3:40 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
440 PM CDT MON JUL 6 2015

KSZ069-083-062230-
SEDGWICK KS-BUTLER KS-
440 PM CDT MON JUL 6 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  BUTLER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 530 PM CDT

* AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A LINE
  EXTENDING FROM 9 MILES NORTH OF EL DORADO TO DOWNTOWN WICHITA...AND
  MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  WICHITA...DERBY...EL DORADO...ANDOVER...AUGUSTA...PARK CITY...
  VALLEY CENTER...BEL AIRE...ROSE HILL...MAIZE...TOWANDA...BENTON...
  LEON...DOWNTOWN WICHITA...KECHI...EASTBOROUGH...POTWIN...BURNS...
  NORTHEAST WICHITA AND EAST WICHITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3776 9748 3791 9721 3791 9715 3794 9715
      3809 9689 3779 9652 3779 9653 3747 9713
TIME...MOT...LOC 2137Z 294DEG 24KT 3795 9682 3770 9732

BILLINGS WRIGHT

The radar

The Wichita radar (KICT), 41 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Butler

When
July 6, 4:00 PM CST
Where
Butler County, 0.69 mi N of Augusta
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.690, -96.980

A public report via twitter of roof damage to a home. Winds were estimated of 60 to 70 mph.

Thunderstorm Wind, Butler

When
July 6, 4:00 PM CST
Where
Butler County, 0.69 mi N of Augusta
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.690, -96.980

A public report via social media of 60 to 70 mph winds. No damage was reported.

Thunderstorm Wind, Butler

When
July 6, 4:00 PM CST to 4:07 PM CST
Where
Butler County, 1.49 mi NNE of El Dorado to 1.89 mi NE of El Dorado
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.840, -96.860

A trained spotter reported the gust just north of El Dorado. No damage was reported.

Thunderstorm Wind, Butler

When
July 6, 4:01 PM CST
Where
Butler County, 1.08 mi SW of El Dorado
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
37.808, -96.883

A trailer was overturned near Butler County Community College. a few power poles were also knocked down.

Thunderstorm Wind, Butler

When
July 6, 4:03 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.820, -96.860

Sixty five to 70 mph winds were reported with some tree damage.

Flash Flood, Sedgwick

When
July 6, 4:29 PM CST to 7:29 PM CST
Where
Sedgwick County, 0.55 mi W of Wichita to 1.07 mi NW of Wichita
Cause
Heavy Rain
Property damage
$60,000
Crop damage
$100
Reported by
Broadcast Media
Coordinates
37.700, -97.340

Kake TV reported via social media multiple stranded cars due to high water on 13th street between Broadway and Waco.

Thunderstorm Wind, Butler

When
July 6, 4:48 PM CST to 4:54 PM CST
Where
Butler County, 5.53 mi S of Rose Hill
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.490, -97.120

Seventy to 80 mph winds were reported by a trained spotter.

Flash Flood, Sedgwick

When
July 6, 4:52 PM CST to 7:30 PM CST
Where
Sedgwick County, 2.03 mi WSW of Eastborough to 2.15 mi SW of Eastborough
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$100
Reported by
Public
Coordinates
37.688, -97.284

Emergency crews rescued individuals from stalled vehicles in high water.

Flash Flood, Sedgwick

When
July 6, 4:53 PM CST to 7:53 PM CST
Where
Sedgwick County, 1.75 mi SSE of Eastborough to 2.67 mi S of Eastborough
Cause
Heavy Rain
Property damage
$12,000
Crop damage
$100
Reported by
Broadcast Media
Coordinates
37.675, -97.242

Numerous stalled cars due to high water near Harry and Rock Roads. Reported by Kake TV.

Flash Flood, Sedgwick

When
July 6, 5:14 PM CST to 8:00 PM CST
Where
Sedgwick County, 0.88 mi SW of Wichita to 0.75 mi SW of Wichita
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Broadcast Media
Coordinates
37.690, -97.340

Water was almost a foot deep along 2nd Street near St Francis. The information was relayed by Kake TV.

Lightning, Sedgwick

When
July 6, 5:30 PM CST
Where
Sedgwick County, 1.49 mi SSW of Eastborough
Property damage
$35,000
Reported by
Broadcast Media
Coordinates
37.680, -97.260

Lightning struck a house causing a house fire. KWCH TV reported the lightning strike.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595775, 595776, 595783, 595777, 595779, 595801, 595784, 595802, 595986, 595990, 595991.